Advertisement

Prescribing potassium despite hyperkalemia: medication errors uncovered by linking laboratory and pharmacy information systems

      Laboratory and pharmacy functions are closely related (
      • Schiff G.D.
      • Rucker T.D.
      Computerized prescribing building the electronic infrastructure for better medication usage.
      ,
      • Firestorm J.J.
      • Grantors P.
      • Iridial K.
      • et al.
      Linking patient medication data with laboratory information system.
      ,
      • Schentag J.J.
      The results of a targeted pharmacy intervention program.
      ,

      Gronroos P. Medication and laboratory: a study of computerized monitoring of drug-test and drug-drug interactions in hospital. Turku, Turun Yliopiston Julkaisuja. Annel Universitatis Turkuensis (Turku University Library), Finn 20014, Turku, Finland. 1997;1–57.

      ). Drug choice and dosing often depend on information such as therapeutic drug levels and biochemical and other physiologic parameters, including renal and hepatic function. Despite this relation between laboratory and pharmacy, connections between these two disciplines and their information systems are often suboptimal or nonexistent (
      • Schiff G.D.
      • Rucker T.D.
      Computerized prescribing building the electronic infrastructure for better medication usage.
      ,
      • Lundberg G.D.
      The need for an outcomes research agenda for clinical laboratory testing.
      ,
      • Bates D.W.
      • O’Neil A.C.
      • Boyle D.
      • et al.
      Potential identifiability and preventability of adverse events using information systems.
      ). Few hospitals, and even fewer outpatient systems, have pharmacy computers linked to laboratory data. As a result, there is potential for errors due to failure to modify prescribing in response to laboratory results (
      • Bates D.W.
      • O’Neil A.C.
      • Boyle D.
      • et al.
      Potential identifiability and preventability of adverse events using information systems.
      ,
      • Rind D.M.
      • Safran C.
      • Phillips R.S.
      • et al.
      Effect of computer-based alerts on the treatment and outcomes of hospitalized patients.
      ,
      • Kuperman G.J.
      • Boyle D.
      • Jha A.
      • et al.
      How promptly are inpatients treated for critical laboratory results?.
      ,
      • Leape L.L.
      Error in medicine.
      ,
      • Bates D.W.
      • Leape L.L.
      • Cullen D.J.
      • et al.
      Effect of computerized physician order entry and a team intervention on prevention of serious medication errors.
      ).
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Schiff G.D.
        • Rucker T.D.
        Computerized prescribing.
        JAMA. 1998; 279: 1024-1029
        • Firestorm J.J.
        • Grantors P.
        • Iridial K.
        • et al.
        Linking patient medication data with laboratory information system.
        Int J Biomed Comput. 1996; 42: 111-116
        • Schentag J.J.
        The results of a targeted pharmacy intervention program.
        Clin Ther. 1993; 15: 29-36
      1. Gronroos P. Medication and laboratory: a study of computerized monitoring of drug-test and drug-drug interactions in hospital. Turku, Turun Yliopiston Julkaisuja. Annel Universitatis Turkuensis (Turku University Library), Finn 20014, Turku, Finland. 1997;1–57.

        • Lundberg G.D.
        The need for an outcomes research agenda for clinical laboratory testing.
        JAMA. 1998; 280: 565-566
        • Bates D.W.
        • O’Neil A.C.
        • Boyle D.
        • et al.
        Potential identifiability and preventability of adverse events using information systems.
        J Am Med Inform Assoc. 1994; 1: 404-411
        • Rind D.M.
        • Safran C.
        • Phillips R.S.
        • et al.
        Effect of computer-based alerts on the treatment and outcomes of hospitalized patients.
        Arch Intern Med. 1994; 154: 1511-1517
        • Kuperman G.J.
        • Boyle D.
        • Jha A.
        • et al.
        How promptly are inpatients treated for critical laboratory results?.
        J Am Med Inform Assoc. 1998; 5: 112-119
        • Leape L.L.
        Error in medicine.
        JAMA. 1994; 272: 1851-1857
        • Bates D.W.
        • Leape L.L.
        • Cullen D.J.
        • et al.
        Effect of computerized physician order entry and a team intervention on prevention of serious medication errors.
        JAMA. 1998; 280: 1311-1316
      2. Hyperkalemia—silent and deadly. Lancet. 1989;1:1240.

        • Weiner I.D.
        • Wingo C.S.
        Hyperkalemia.
        J Am Soc Nephrol. 1998; 9: 1535-1543
        • Hultgren H.N.
        • Swenson R.
        • Wettach G.
        Cardiac arrest due to oral potassium administration.
        Am J Med. 1975; 58: 139-142
        • Lawson D.H.
        Adverse reactions to potassium chloride.
        Q J Med. 1974; 43: 433-440
        • Acker C.G.
        • Johnson J.P.
        • Palevsky P.M.
        • Greenberg A.
        Hyperkalemia in hospitalized patients.
        Arch Intern Med. 1998; 158: 917-924
        • Kassirer J.P.
        • Harrington J.T.
        Fending off the potassium pushers.
        N Engl J Med. 1985; 312: 785-787
        • Ifudu O.
        • Markell M.S.
        • Friedman E.A.
        Unrecognized pseudohyperkalemia as a cause of elevated potassium in patients with renal disease.
        Am J Nephrol. 1992; 12: 102-104
        • Arbo M.D.
        • Snydman D.R.
        Influence of blood culture results on antibiotic choice in the treatment of bacteremia.
        Arch Intern Med. 1994; 154: 2641-2645
        • Palevsky P.M.
        • Bhagrath R.
        • Greenberg A.
        Hypernatremia in hospitalized patients.
        Ann Intern Med. 1996; 124: 197-203
        • Schiff G.D.
        • Hegde H.K.
        • LaCloche L.
        • Hryhorczuk D.O.
        Inpatient theophylline toxicity.
        Ann Intern Med. 1991; 114: 748-753
        • Smetzer J.L.
        • Cohen M.R.
        Lesson from the Denver medication error/criminal negligence case.
        Hosp Pharm. 1998; 33: 640-657
        • McMullin S.T.
        • Reichley R.M.
        • Kahn M.G.
        • et al.
        Automated system for identifying potential dosage problems at a large university hospital.
        Am J Health Syst Pharm. 1997; 54: 545-549
        • Raschke R.A.
        • Gollihare B.
        • Wunderlich T.A.
        • et al.
        A computer alert system to prevent injury from adverse drug events.
        JAMA. 1998; 280: 1312-1317
        • Kuperman G.J.
        • Teich J.M.
        • Tanasijevic M.J.
        • et al.
        Improving response to critical laboratory results with automation.
        J Am Med Inform Assoc. 1999; 6: 512-522
        • Bates D.W.
        • Teich J.M.
        • Lee J.
        • et al.
        The impact of computerized physician order entry on medication error prevention.
        J Am Med Inform Assoc. 1999; 6: 313-321